Vitamin K

Does anyone else taking Warfarin eat a lot of dark green veg. Cabbage etc. I do eat these most days . Doctor says if I eat less one week or more than usual the next week it can disrupt the medication. Then I will have to go for a blood test because of the Vitamin K in these veg. I am going to buy something that I can use at home when I understand the condition more. I am still quite new to AF and the people on here always give me good advice.

27 Replies

oldestnewest
  • I used to take Warfarin and the advice to me re. dark green veg. was as described by your doctor.Since I wanted to eat a lot of dark green veg. plus other 'complications''I changed to one of the new drugs knowns as NOACs.I now take Apixaban and can 'stuff' myself to my hearts content on the rabbit food .The new drugs are not affected by Vit. K.

  • I cant take the new ones as I have Coeliac. The doc said there is no way they can monitor to see if I am absorbing it. They said as long as I eat the same amounts each week I am ok.

  • I should try and have the same amount each day rather than each week - when I took warfarin ( on Apixaban now) I could bring my INR down, when it was too high, in hours by eating a lot of spinach!!

  • I also have coeliac disease.It has never been mentioned I should not take Apixaban!

  • You have to be consistent with the amount you eat to keep your INR levels the same. I take 5 mg a day and eat dark green 3-4 times a week but each person is different. Also many antibiotics can affect your INR levels to become too high. I either eat more greens or slightly cut my dose. In any case if you take antibiotics, be aware and have your levels checked. I have been taking it almost 3 years and only been off on levels 4 times.

  • Hi 200444, as a vegetarian who loves all kinds of veg, including greens etc, I was very happy to be told by my GP when she first prescribed Warfarin, 'don't eat to suit the Warfarin, eat what you normally do and the Warfarin dose can be adjusted to suit you'.

    If you're new to Warfarin then you'll need to be prepared to go for INR tests at your doctor's surgery or perhaps your local hospital, possibly weekly to start with, but once your INR is stable then this can drop down to once every 6-8 weeks, so don't be alarmed if at first it seems to be taking over your life, better that than the alternative.

  • Thanks . I am going every week at the moment so I suppose they will see if there are problems. I will do just that . Eat to please myself and see what happens.

  • Or you could try getting on one of the NOAC's which aren't affected by anything you eat or drink, meaning you can eat as much dark greens as you like

  • Warfarin =rat poison!

  • warfarin= anti-coagulant saving many many peoples lives and quality of life.

  • I'm told by a rat catcher that rats are now immune to it and they use other methods to control them.

  • But a life saver to some including me, not all of us have the choice so it has to be Warfarin are so for me Warfarin = Life

  • Maybe as you say Rat Poison. but been used to stop blood clotting for over 50 years. Have a mate who has been on it for over 20 years and had no problems with it ??

  • Just because my Cardiologist called it rat poison, it doesn't mean that it's that for everyone.

    We are all entitled to our opinion just like you have stated.

    I was on Warfarin for a while with nasty side effects.

    Thank goodness for Apixiban!

    Happy New Year

  • I take a Vit K2 tablet every day. That provides a steady amount of K2, and consequently any variations through diet are relatively small. Consequently I stay in the 2-3 range virtually all the time. I eat what I want, including lots of sprouts and cranberries over Christmas.

    If you can stay in range nearly all the time, warfarin is more effective than the NOACs. The biggest problem with NOACs is that their effect can't be measured, whereas warfarin can easily. I would recommend a Coaguchek monitor for anyone who is on warfarin longer term or considering starting vit K1 or K2 tablets.

  • I can vouch for that - when you wrote about Vit K2 some time ago, I researched and decided to take it daily - I am now on 27mg warfarin a week and the only time I get substantial swings (where my INR is raised) is if I am ill. My INR has never gone below 2, and I test myself weekly for peace of mind.

  • Do you really mean 27mg of warfarin?

  • Yes - per week. 4mg six days and 3mg one day.

  • Why jeanjeannie50 , is that unusual?

  • Sounds reasonable to me. . I take 46mg a week, basically 6/7 alternate days apart from weekends. I've been stable for two months now 😁

  • Not unusual at all for a week. Was the 'a week' always there or did you add it afterwards? If so I'm going mad because I didn't see that.

  • Yes@jeanjeanie50 - I said 'a week'!

  • My mother had a hemorrhage on the left side of her face and eye when she was on Warfarin. She continued to eat her favorite green leafy veggies even though the doctor warned her not to. She may have had underlying high blood pressure too that may have contributed to the hemorrhage. She is now on Eliquis and can eat her veggies again. She recovered from the hemorrhage just fine. Thank goodness it wasn't in her brain.

  • I see the pharmacist about my Warfarin. She said I can eat greens but the same amount each week. I must have same amounts each week or there will be problems.

  • My mother is a walking vegetable eater! Lol. She does this because she has Macular Degeneration and green leafy veggies are a must in order to keep the eyes healthy. She over-did it when she was on Warfarin. And my dad was on it too and he developed internal bleeding problems because he ate what she put in front of him without realizing the possible problems.

  • I like green veg - and want to eat more so my warfarin will have to be adjusted accordingly - regular tests important until your UNR settles - can take a long time - but your intake of Vit K 'heavy' foods need to regular not just once in a blue moon

  • I eat what I want and have had very few problems. . In fact the biggest problem I ever had with Warfarin was during a pregnancy. I was on 15mg daily to maintain an INR of 2.5 but it all went horribly wrong and I began bleeding internally, from my kidneys /bladder areas which was very scary. I was hospitalised and Warfarin withdrawn which stopped the bleeding but damaged my baby he was stillborn at 24 weeks.

    I don't consider eating a few sprouts and causing a blip to be much of a problem these days. Warfarin saved my life but sadly took his, it is what it is.

You may also like...